Virginia, 2018Ice Storm in Virginia, November 14 to 15, 2018
November 14 to 15, 2018 · NWS RNK · 13 events in 13 counties and zones
Southwest winds on the east side of an advancing area of low pressure brought warm and moist air across the region the night of November 14th into the morning of November 15th. This warm and moist air resulted in rain falling across the area, but falling through a shallow layer of below freezing air just above and at ground level, and onto surfaces also below freezing.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest winds on the east side of an advancing area of low pressure brought warm and moist air across the region the night of November 14th into the morning of November 15th. This warm and moist air resulted in rain falling across the area, but falling through a shallow layer of below freezing air just above and at ground level, and onto surfaces also below freezing. The result was a freezing rain event that deposited a range of one-quarter to three-quarters inch of ice on trees, power lines, and roads. At one point, at least 34,000 customers were without power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 14, 4:33 PM EST, 5 hours 42 minutes earlier.
Area forecast discussion, Nov 14, 4:33 PM EST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
433 PM EST Wed Nov 14 2018
.SYNOPSIS...
Low pressure moves from the Tennessee Valley into the Ohio
Valley through Thursday with another low forming along the
Carolina coast. Wintry weather expected with this system tonight
through Thursday, with lingering snow in the mountains Thursday
night. High pressure will build in for the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 400 PM EST Wednesday...
Cold high pressure centered over New England will wedge south into
Georgia tonight. Meanwhile, a closed low over Arkansas will slowly
drift northeast into western Kentucky. This low will bring a Gulf
disturbance north over the wedge tonight, exiting the area Thursday
afternoon. Very warm moist air will overrun the wedge, bringing a
wintry mix mainly across the mountains with moderate rain across
Southside VA. Temperatures this afternoon have warmed into the low
to mid 40s. More importantly, dew points only managed to increase
into the mid to upper 20s along and north of the 460 corridor with
low to mid 30s along and south of the VA/NC border. As rain falls
into the wedge tonight, temperatures will drop while dew points
rises...meeting at the wet bulb temperature. Temperatures across the
mountains and into the foothills will fall to or below freezing,
resulting in the chance for a wintry mix of snow, sleet, and/or
freezing rain. What precipitation type depends on how strong the
warm nose is aloft. Unfortunately, each model has their own version
of what is going to happen and when. The general idea, is rain will
start the event this evening. Through the evening hours, rain will
briefly mix with sleet as precipitation advances northward. After
midnight, some areas will stay as sleet, some will change over to
freezing rain. Areas across the north (Greenbrier to Amherst) could
change over to snow as air column becomes isothermal. Through the
morning hours, warm air will overtake the area changing mix
precipitation over to rain. Snow and sleet accumulations will range
between 1-3 inches across Greenbrier to Amherst Counties, to maybe
an inch across the rest of the mountains. Ice from freezing rain
will generally range from a glazing to a tenth of an inch. Along the
Blue Ridge, a quarter of an inch is likely. Across the Piedmont,
temperatures look to stay warm enough for mostly a rain event, but
could see a brief period of sleet at the beginning of the
precipitation this evening. Winter Weather Advisories and Warnings
have been posted for tonight into Thursday.
Outside of the winter threat, heavy rain of an inch or more will
also increase the chance for areal flooding as ground remains wet
from Monday's rain. A Flood Watch is in effect across Southside,
where they had flood problems early this week. Forecast points along
the Dan River have receded, but will jump back or remain in flood
Thursday into Friday.
The upper level low continues to track northeast into the Ohio
Valley Thursday with a surface low forming off the VA/NC Coast.
Through the afternoon, both lows move north with precipitation coming
to an end. However, by late in the afternoon, showers from the
closed low tracking across the Ohio Valley will bring rain to the
mountains.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM EST Wednesday...
Surface low will be near the Tidewater of VA Thu evening with upper
low moving across KY. We will see colder air start to work back
south at the surface, but above the BL winds start to shift more
southwest ahead of the shortwave, so will start to see a transition
from mixed precip in the north to rain/snow as colder air starts to
funnel in from the upper levels and the column cools. Winds will
shift to the west by late evening with snow in the mountains to a
rain/snow mix in the east though westerly flow is going to overcome
the strong upper dynamics to keep coverage limited east of the
mountains. With strong cold advection behind departing system,
appears a burst of wind will also occur overnight, but since
clouds are going to be sticking around in the upslope areas,
wind gusts will be mainly under 40 mph.
The moisture starts to fade overnight in the east and by Fri morning
in the west. This burst of snow should bring an inch or two to
western slopes of Greenbrier to Mercer County WV and possibly around
an inch on Mt Rogers/Beech Mountain, with a dusting east to the Blue
Ridge possible.
Lows will be in the mid to upper 20s west to lower to mid 30s east.
Friday will see a lot more sunshine across most of are the area
with flurries ending in the WV mountains. Still chilly but not
as cold with highs in the lower to mid 40s west to upper 40s to
around 50 east. High pressure builds in Friday through Saturday
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM EST Wednesday...
A weak front Sunday-Sunday night with limited moisture. Pattern
aloft shows more of a fast zonal but northwest flow and this
will keep us in drier pattern for now, with temperatures still
averaging 5 to 10 degrees below normal, especially high temps.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
As of 1240 PM EST Wednesday...
Generally VFR conditions with a few ridges in MVFR clouds.
Should see a south to north lowering and thickening trend to
cloud cover for late Wednesday afternoon and evening atop
strong wedge of high pressure, as we await a potent storm system
emanating out of the mid-Mississippi Valley Wednesday evening.
Its effects on precip type and wind shear likely not expected
until after 7PM Wednesday evening, with VFR conditions likely
through the 00z/7PM TAF period. After 00Z/7PM, conditions will
deteriorate quickly with sounding profiles indicating a mix of
sleet and freezing rain from about 9PM Wednesday evening through
at least Noon Thursday.
Extended Discussion...
Complex early season winter storm is expected to evolve over the
Mid-Atlantic into New England for Thursday into Friday with
potential for freezing rain for the mid-Atlantic Thursday, and
mountain snow showers Thursday night into early Friday.
Clearing skies will take place in the wake of the storm system
for the weekend.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning from midnight tonight to 7 PM EST
Thursday for VAZ018>020-023-024-034-035.
Winter Storm Warning until 1 PM EST Thursday for VAZ007-
009>017-022-032-033.
Flood Watch through Thursday evening for VAZ043-044-058-059.
Winter Weather Advisory until 1 PM EST Thursday for VAZ043.
Winter Weather Advisory from midnight tonight to 7 PM EST
Thursday for VAZ045>047.
NC...Winter Storm Warning until 1 PM EST Thursday for NCZ001>003-
018-019.
Flood Watch through Thursday evening for NCZ004>006-020.
Winter Weather Advisory until 1 PM EST Thursday for NCZ004-020.
WV...Winter Storm Warning from midnight tonight to 7 PM EST
Thursday for WVZ042>044-507-508.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...RCSHazardous weather outlook, Nov 14, 4:03 PM EST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
403 PM EST Wed Nov 14 2018
VAZ018>020-023-024-034-035-WVZ042>044-507-508-152115-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
403 PM EST Wed Nov 14 2018
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
THURSDAY...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ044-058-059-152115-
Rockingham-Caswell-Pittsylvania-Halifax-Charlotte-
403 PM EST Wed Nov 14 2018
...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018-019-VAZ007-009>017-022-032-033-152115-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-
Franklin-
403 PM EST Wed Nov 14 2018
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and west central
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ045>047-152115-
Campbell-Appomattox-Buckingham-
403 PM EST Wed Nov 14 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST THURSDAY...
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004-020-VAZ043-152115-
Stokes-Yadkin-Henry-
403 PM EST Wed Nov 14 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Ice Storm, Grayson
- When
- November 14, 10:15 PM EST to November 15, 1:15 PM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Ice accretion totals across the county ranged from 0.25 inches at multiple locations, including Troutdale, two miles southeast of Spring Valley, four miles north-northeast of Volney, and two miles northwest of Fries, to 0.50 inches at a location two miles west of Baywood. At least 1000 customers were without power.
Ice Storm, Alleghany
- When
- November 14, 11:00 PM EST to November 15, 12:30 PM EST
- Where
- Alleghany forecast zone
- Reported by
- Post Office
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Ice accretion totals across the county included 0.25 inches seven miles north-northwest of Callaghan.
Ice Storm, Bath
- When
- November 14, 11:00 PM EST to November 15, 12:30 PM EST
- Where
- Bath forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Ice accretion totals across the county included 0.25 inches one mile west-northwest of Warm Springs.
Ice Storm, Carroll
- When
- November 14, 11:15 PM EST to November 15, 10:30 AM EST
- Where
- Carroll forecast zone
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Ice accretion totals across the county ranged from 0.25 inches at both a location 3 miles southeast of Gladseboro and a location one mile west of Pipers Gap to 0.30 inches at a location 4 miles southeast of Sylvatus. Many trees were reported down due to the ice in the City of Galax and neighboring Carroll County. At least one of these trees fell upon a power line. At one point, at least 1000 customers were without power. Damage values are estimated.
Ice Storm, Craig
- When
- November 15, 12:00 AM EST to 11:30 AM EST
- Where
- Craig forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Ice accretion totals across the county included 0.25 inches at both a location one mile west-southwest of Simmonsville and at New Castle.
Ice Storm, Floyd
- When
- November 15, 12:00 AM EST to 11:00 AM EST
- Where
- Floyd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Ice accretion totals across the county included 0.25 inches at a location two miles south-southeast of Pilot, 0.30 inches at a location two miles east-southeast of Willis, and 0.40 inches at a location two miles south of Terrys Fork. Hundreds of customers were without power.
Ice Storm, Giles
- When
- November 15, 12:00 AM EST to 11:30 AM EST
- Where
- Giles forecast zone
- Reported by
- Public
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Ice accretion totals across the county ranged from 0.20 inches at a location one mile south of Pearisburg to 0.25 inches at a location one mile east-northeast of Mountain Lake.
Ice Storm, Rockbridge
- When
- November 15, 12:00 AM EST to 4:00 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Public
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Ice accretion totals across the county included 0.50 inches at both a location three miles north-northwest of Vesuvius and a location one mile west-northwest of Vesuvius.
Ice Storm, Roanoke
- When
- November 15, 12:30 AM EST to 10:00 AM EST
- Where
- Roanoke forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Ice accretion totals across the county range from 0.13 inches at a location three miles east-southeast of Cave Spring, 0.25 inches and 0.40 inches at different locations in the community of Bent Mountain, and 0.75 inches at the top of Bent Mountain.
Ice Storm, Tazewell
- When
- November 15, 12:30 AM EST to 10:00 AM EST
- Where
- Tazewell forecast zone
- Reported by
- Public
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Ice accretion totals across the county ranged from 0.20 inches at a location two miles east of Tiptop to 0.25 inches at both Boissevain and a location three miles east of Tiptop. Power was out to 794 customers in Tazewell County during the late afternoon of November 15th.
Ice Storm, Montgomery
- When
- November 15, 1:15 AM EST to 10:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Ice accretion totals across the county included 0.10 inches at both a location one mile northeast of Merrimac and a location one mile west-northwest of Blacksburg, 0.25 inches at locations one mile south of Christiansburg, two miles southeast of Christiansburg, and Elliston, and 0.30 inches at a location two miles northeast of Blacksburg.
Ice Storm, Pulaski
- When
- November 15, 2:10 AM EST to 12:00 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Ice accretion totals across the county included 0.10 inches at a location three miles south-southwest of Dublin, 0.20 inches at a location two miles northwest of Copper Valley, 0.25 inches one mile south-southwest of Pulaski, and 0.40 inches at a location two miles east of Dublin.
Ice Storm, Wythe
- When
- November 15, 2:45 AM EST to 12:00 PM EST
- Where
- Wythe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Ice accretion totals across the county ranged from 0.20 inches one mile north of Wytheville to 0.25 inches four miles west-southwest of Coleman Store. Power was out for 1,791 customers in Wythe County early in the afternoon of November 15th.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Arkansas, November 14 to 15, 20184 deaths · 2 injured · 39 events
- Winter Weather in Mississippi, November 14, 20182 deaths · 44 injured · 6 events
- Ice Storm in Indiana, November 14 to 15, 2018$231,000 · 25 events
- Winter Storm and Winter Weather in Kentucky, November 14 to 15, 2018$70,000 · 22 events
- Winter Storm and Winter Weather in Indiana, November 14 to 15, 20183 injured · $15,000 · 6 events
- Ice Storm in Ohio, November 14 to 15, 201824 events
- Ice Storm in North Carolina, November 14 to 15, 2018$25,000 · 3 events
- Winter Weather in Tennessee, November 14, 201820 events
- Winter Storm and Winter Weather in Illinois, November 14 to 15, 201819 events
- Winter Storm and Winter Weather in Pennsylvania, November 14 to 16, 201817 events
- Ice Storm in Kentucky, November 14 to 15, 201817 events
- Winter Weather in Missouri, November 14 to 15, 201811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794435, 794372, 794373, 794418, 794425, 794426, 794429, 794459, 794455, 794462, 794445, 794454, 794463.